A 53-year-old man who had a history of fluminant hepatitis caused by precore mutant hepatitis B virus (HBV) was admitted to our hospital for the treatment of relapsed non-Hodgkin's lymphoma in July 2000. At admission, serum levels of aspartate aminotransferase and alanine aminotransferase were normal, but he tested positive for HBs antigen. The titer was 64-fold by radioimmunoassay. We initiated lamivudine at a daily dose of 75 mg to prevent HBV proliferation during chemotherapy. By September 2000, he had received six courses of rituximab at 375 mg/m(2) and four courses of fludarabine and mitoxantrone. No hepatic damage was observed from the initiation of treatment until March 2001. At present, four months after the completion of chemotherapy, he continues lamivudine, and the titer of HBs antigen is low at 4-fold. Rituximab is usually associated with mild toxicity, usually limited to infusion periods. The drug is not generally associated with increased incidence of opportunistic infections. However, some case reports have been recently published on severe viral infections following administration of rituximab. These include fluminant hepatitis caused by HBV, pure red cell aplasia due to parvovirus B19 and fatal varicella-zoster infection. While it remains unknown whether rituximab can be safely administered in patients with chronic HBV infection, this case report suggested that prophylactic administration of lamivudine is beneficial for suppressing reactivation of HBV during chemotherapy including rituximab. Rituximab should be used cautiously for patients with HBV infection, but prophylactic administration of lamivudine may be beneficial for preventing reactivation of HBV.
Copyright 2001 Wiley-Liss, Inc.